CSN Login
Members Online: 13

What steroid do you get for chemo?

kayandok
Posts: 1223
Joined: Jun 2008

Hi ladies, I am just regaining my strength from my chemo cycle. I had gemzar on Feb 9th followed by cisplatin on the 11th. My goodness! the cisplatin knocked me down. I had extreme nausea and vomiting in spite of the steroids and anti-nausea. I was in the hospital for a week.

I have a question for all of you veterans, what steroid do you use? They gave me decadron (dexamethasone) but I seemed to get a severe headache from it. I'm trying to research another option for the next cycle.

Any input welcome.
kathleen

PS I apologize if this comes through twice.

kris43
Posts: 277
Joined: Sep 2007

Hi Kathleen - that is the steroid they gave me also. Are they sure it's the steroid giving you the headache? When I had IP Cisplatin it was the absolute worst I had ever felt. It took me 13 days to even be able to walk upright - I cried all the time and felt as if I was literally shaking on the insides.

Have you thought about talking to the pharmacist to see what they might suggest?

Good luck and I hope you find something that works better for you.

Thinking of you and sending a hug.

Kris

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

Hi Kathleen, Sorry to hear about your aweful side affects. But if misery likes company ... move on over as here I come... :-) I get the steroid headaches too, no fun at all and then have other after affects as they wear off. I always said the steroids seemed almost worst than the chemo.

You do need the steriods with the chemos you are on, it would be worse without them.

Tell me which anti=nausea drugs you get. When I was on Zofran the headaches were worse, almost like a migraine. We discovered I am allergic to Zofran and that some people get really bad headaches from it. We switched to aloxi and they aren't as bad, also would highly recommend the 3day emmend with the cisplatin. The emmend works magic with nausea and made the carboplatin more bearable for me.

Hoep that helps, pray you are on the mend and the chemo is kicking cancer's butt.

Hugs ♥ Prayers Bonnie

newhopechurchli's picture
newhopechurchli
Posts: 127
Joined: Oct 2008

I also took Emmend and was Never sick. It didn't give me headaches or nausea. Maybe your Dr. could prescribe that?

JoanC's picture
JoanC
Posts: 225
Joined: Jan 2009

Kathleen,
I was given dexamethasone and emmend together and I also never got sick or headaches....but that is just me so ...did you get both? Maybe that would help.
Cisplatin really knocks you on your butt but fluids with electrolites really helps (Gatorade)
Sending ((Hugs)), prayers and good thoughts your way,
JoanC

ladyjogger31's picture
ladyjogger31
Posts: 291
Joined: Mar 2008

Hi kathleen that is the steriod that they gave me also.Maybe its the chemo that is making you sick.Give your doctor a call and let him know. Sending you positive thoughts your way.
Hugs and Prayers,
Terry

kayandok
Posts: 1223
Joined: Jun 2008

Thanks ladies, this is helpful. I am sure it is the steroids, as soon as the drip finished each time (I got 4 bottles altogether, before I stopped it) the migrane would slowly get better. I got seraton (not sure the genreic name but was told was like zophran) and something called purinpuran (have to look that up too). The last few days I only had the anti-nausea (still didn't keep me from throwing up) and no headache. I can only assume the steroid was doing it.

I head back into the hospital on Sunday to start the whole thing over on Monday. I am much stronger emotionally and physically so hope that can make a difference. After getting the 4 days of fluids and I'm not throwing up, they will let me go home:)

Thanks again,
kathleen

saundra's picture
saundra
Posts: 1390
Joined: Mar 2007

I know I got benedryl but don't know what the steriod was with the carboplatin. I never had a headache even though I did break out in a rash most of the time and then I would have to take a steroid pac of decreasing pills after I got home. I think my body tends to break out as a reaction. Actually the steroid pac made me feel really good and increased my appetite. I had very little nausea so I ate and ate.
Keep us posted on the next treatment and how it goes. We will be praying for you. ♥ Saundra

LPack's picture
LPack
Posts: 658
Joined: Oct 2008

Kathleen,

I had the decadron, zofran, benedryl and ethyol all before chemo (carbo/taxol). My headaches occured when my blood counts were too low.

It ain't easy is it? ☺

Take care,
Libby

eclarke
Posts: 1
Joined: Mar 2009

When my mother was going through her chemo, she developed migraines as a result. She was on decadron as a steriod and the doctors didn't think it was causing her headaches, just that it was something that developed as a result of everything going into her body. You should check into it being migraines just to be sure.

http://migraines-headaches.org/

green50
Posts: 318
Joined: Feb 2008

My steroid is decradon(sp?) It gives me acid so I have to use prilosec twice a day when using it. I haven't had any problems other then that. Well except the sleepless nights night sweats and the ususal with steroids. I don't like them and they cut mine down because of chest pain from acid.
Prayers and HUgs
Sandy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network